Wyoming, 2018

High Wind in Wyoming, December 29 to 30, 2018

December 29 to 30, 2018 · NWS CYS · 4 events in 4 counties and zones

Strong winds were felt across the wind prone areas of southeastern Wyoming on the 29th through the 30th with winds gusting into the 60s and even a Wyoming Department of Transportation sensor near Buford gusting to 75 mph. Two known reported blow overs occurred along Interstate 80 that halted traffic with closures of through traffic.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds were felt across the wind prone areas of southeastern Wyoming on the 29th through the 30th with winds gusting into the 60s and even a Wyoming Department of Transportation sensor near Buford gusting to 75 mph. Two known reported blow overs occurred along Interstate 80 that halted traffic with closures of through traffic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 29, 4:44 AM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 29, 4:44 AM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
444 AM MST Sat Dec 29 2018

.SHORT TERM...(Today through Sunday Night)
Issued at 320 AM MST Sat Dec 29 2018

Main forecast concern for the next 12 hours is the onset of strong
winds across the wind prone areas of southeast Wyoming. Have had a
few gusts up to 48 mph near the Arlington area, although half of
the zone is currently showing light and variable winds or gusty
winds out of the north. Not really sure what's causing the high
variability across such a small area, but with the lack of 700mb
flow initially, will just continue to monitor for now as a
Special Weather Statement might be needed this morning.

No significant changes to the forecast this weekend as models are
in pretty good agreement. Dry conditions are expected today for
the most part with slowly moderating temperatures through Sunday.
Winds are still the main concern, at least through Sunday
afternoon with snow becoming the primary concern by Sunday evening
and Sunday night. High Wind Warning remains in effect for the
Bordeaux area (SW Platte county) for gusts around 65+ potentially
as early as this morning. However, do not expect the strongest
winds to develop until tonight. A little less clear is the
Arlington/Elk Mountain area along I-80 which is already
experiencing gusts up to 48 mph. With all models showing 700mb
winds below 35 knots and not much of a gradient until late
tonight, decided to upgrade the Watch to a High Wind Warning
beginning this evening. In addition, model 850-700mb subsidence is
higher than previous model runs, so there is some concern that the
southern Laramie range and adjacent foothills might see high wind
criteria as well, mainly on Sunday. Can not rule out some of the
adjacent high plains areas along I-25 to get in on the action as
well, but not confident enough to issue a watch at this time.

For Sunday, the next cold front and associated upper level trough
will dig south out of Canada and move into Wyoming. Models have
trended drier, but colder, as this system digs south across
Wyoming and into Utah and Colorado. The ECMWF is slightly more
aggressive with widespread light snow, but the other models
including the ensembles show a minimal event. Expect maybe an inch
or two of snow for most of the lower elevations at best, and 3 to
6 inches in the mountains. The bigger story appears to be the
frigid airmass behind this trough which is set to arrive late
Sunday afternoon/Sunday night. Temperatures will likely continue
to fall through Monday if model trends continue.

.LONG TERM...(Monday through Friday)
Issued at 247 AM MST Sat Dec 29 2018

Models disagree on the exact outcome of the sunday and monday
storm system with respect to snow potential. The European is much
wetter with the system bringing widespread precip into the area
and keeping it around until Tuesday. The GFS is much less
aggressive with the snow cover. Given the progressive nature of
the open wave the GFS solution seems the most plausible at the
moment.

One thing both models agree on is the bitter cold that develops
behind the systems cold front. temperatures are expected to be 5
to 10 below across the plains with as much as 15 below possible
in the mountains Tuesday morning as a crashing arctic high blasts
through. Wind chills monday and Monday night could be as much as
35 below with the strong high driving northerly winds at 20 to 25
knots. Highs tuesday will struggle to make it out of the teens and
single digits. The cold blast while intense, will be rather
short lived as the high pushes further to the west and upper
level ridging develops over wyoming.

Westerly winds are likely to develop Wednesday and thursday which
will bring a dramatic reversal of temperatures. Gradient flow from
the high to the west will drive downslope flow which will raise
temperatures into the 30s and 40s for most by Thursday. Strong
winds are likely as the low level pressure gradient intensifies
with the passage of a shortwave trough late Thursday. The rest of
the week and into the weekend will be dominated by high pressure
and should remain dry and relatively warm for winter standards.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 443 AM MST Sat Dec 29 2018

Still looking at VFR conditions for all terminals through the next
18 to 24 hours. Things get more complicated 06z sunday ahead of an
approaching cold front. low ceilings will fill in from NW to
southeast with gusty west winds.

&&

.FIRE WEATHER...
Issued at 247 AM MST Sat Dec 29 2018

No Fire Weather concerns over the next seven days with
very cold to frigid temperatures, high relative humidities, and a
chance for accumulating snow late this weekend and early next
week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 AM this morning to 11 PM MST Sunday for
     WYZ106.

     High Wind Warning from 9 PM this evening to 11 PM MST Sunday for
     WYZ110.

NE...None.
&&

SHORT TERM...TJT
LONG TERM...AL
AVIATION...AL
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 29, 5:37 AM MST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
537 AM MST Sat Dec 29 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-301245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
537 AM MST Sat Dec 29 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Frigid wind chill temperatures are expected early this morning
with wind chill readings between 5 below and 15 below zero across
most of the area. Wind chill temperatures will occasionally drop
below 20 below zero west of Interstate 25 through sunrise. Those
participating in outdoor activities should dress appropriately.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Accumulating snow is possible late Sunday through Monday which
may result in some travel impacts. Frigid temperatures will return
to the area Monday and Tuesday.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ106-110-116-117-301245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
537 AM MST Sat Dec 29 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Frigid wind chill temperatures are expected early this morning
with wind chill readings between 10 below and 25 below zero
across the area. Those participating in outdoor activities should
dress appropriately.

Strong winds will return to the wind prone areas of southeast
Wyoming early this morning, with gusts over 50 mph early this
morning increasing to 60 mph by late in the day. High Wind
Warnings have been issued through Sunday before wind gusts around
65 mph. High Wind Warnings may need to be expanded to the
southern Laramie Range and adjacent foothills for Sunday.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Accumulating snow is possible late Sunday through Monday which
may result in some travel impacts. Frigid temperatures will return
to the area Monday and Tuesday.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Local storm report, Dec 29, 6:34 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
634 AM MST SAT DEC 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     EXTR WIND CHILL  3 SE TIE SIDING         41.05N 105.47W
12/29/2018  M0.00 F          ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE PUMKIN VINE. WIND CHILL 21 DEGREES
            BELOW.

0615 AM     EXTR WIND CHILL  12 ESE ENCAMPMENT       41.14N 106.58W
12/29/2018  M-25.00 F        CARBON             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE SKYLINE. WIND CHILL 25 DEGREES BELOW.

0615 AM     EXTR WIND CHILL  9 W BUFORD              41.11N 105.47W
12/29/2018  M-23.00 F        ALBANY             WY   DEPT OF HIGHWAYS

            THIS IS WYDOT SITE SUMMIT EAST.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
December 29, 6:35 AM MST to December 30, 12:15 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust while having periods of sustained winds up to 47 mph. Several other sensors within the zone had winds gusting from the upper 50 to mid 60 mph range.

High Wind, North Snowy Range Foothills

When
December 29, 12:25 PM MST to December 30, 11:05 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along County Road 402 or three miles east-southeast of Elk Mountain measured the reported wind gust. Several other sites in the zone had periods of sustained winds in the 40 mph range with winds gusting from the upper 50s to lower 60s. A camper with car trailer was blown over along Interstate 80 about 10 miles northwest of Elk Mountain based on public submission of a SnapChat Story.

High Wind, South Laramie Range Foothills

When
December 30, 3:00 AM MST to 10:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Otto Road about sixteen miles west-southwest of Cheyenne measured the reported wind gusts with periods of sustained winds between 40 and 45 mph.

High Wind, South Laramie Range

When
December 30, 8:45 AM MST to 11:30 AM MST
Where
South Laramie Range forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor two miles west of Buford along Interstate 80 measured the reported wind gust. Several other nearby sensors had measured gusts from the upper 50s to the upper 60 mph range. A semi-trailer moving along Interstate 80 was blownover by the winds eight miles northwest of Buford. No additional information on any injuries or damage to vehicle.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796275, 796272, 796271, 796270.